What Are the Potential Sites of Protein Arylation by N-Acetyl-p-benzoquinone Imine (NAPQI)?
Michael G Leeming, Luke F Gamon, Uta Wille, William A Donald, Richard AJ O'Hair
CHEMICAL RESEARCH IN TOXICOLOGY | AMER CHEMICAL SOC | Published : 2015
Acetaminophen (paracetamol, APAP) is a safe and widely used analgesic medication when taken at therapeutic doses. However, APAP can cause potentially fatal hepatotoxicity when taken in overdose or in patients with metabolic irregularities. The production of the electrophilic and putatively toxic compound N-acetyl-p-benzoquinone imine (NAPQI), which cannot be efficiently detoxicated at high doses, is implicated in APAP toxicity. Numerous studies have identified that excess NAPQI can form covalent linkages to the thiol side chains of cysteine residues in proteins; however, the reactivity of NAPQI toward other amino acid side chains is largely unexplored. Here, we report a survey of the reactiv..View full abstract
Related Projects (2)
Awarded by ARC via the Centre of Excellence program
Awarded by Australian Research Council
We gratefully acknowledge funding from the ARC via the Centre of Excellence program (CE0561607) and the University of Melbourne Interdisciplinary Seed Grant program. M.G.L. thanks the Elizabeth and Vernon Puzey foundation for a Ph.D. scholarship and The University of Melbourne Faculty of Science for the award of the Norma Hilda Schuster scholarship. L.F.G. acknowledges the award of an APA scholarship. W.A.D. acknowledges the Australian Research Council for a Discovery Early Career Researcher Award (DE130100424).